Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 255, NWS St. Louis, MO

September 19, 2005Marion County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 19, 2005, 4:53 PM CDT for Marion County, Missouri. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 4:53 PM CDT (21:53 UTC)
Expired
Sep 19, 2005, 5:45 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Marion County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 5:10 PM CDTHAIL 1.752 W Hannibal, MO
Sep 19, 5:11 PM CDTHAIL 22 W Hannibal, MO
Sep 19, 5:14 PM CDTHAIL 0.881 N Hannibal, MOPENNY TO NICKEL SIZE HAIL ON NORTH SIDE OF HANNIBAL ALONG HIGHWAY 61.
Sep 19, 5:15 PM CDTHAIL 1Hannibal, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 192153
SVRLSX
MOC127-192245-
/O.NEW.KLSX.SV.W.0255.050919T2153Z-050919T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARION COUNTY IN NORTHEAST MISSOURI

* UNTIL 545 PM CDT

* AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR PALMYRA...AND
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN MARION COUNTY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3988 9146 3985 9145 3980 9138 3974 9138
      3970 9134 3969 9152 3969 9164 3978 9168
      3995 9170 3995 9145

$$

CVKING
2 follow-up statements
000 
WWUS53 KLSX 192212
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
512 PM CDT MON SEP 19 2005

MOC127-192245-
/O.CON.KLSX.SV.W.0255.000000T0000Z-050919T2245Z/
MARION MO-
512 PM CDT MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
EASTERN MARION COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE OVER HANNIBAL...MOVING EAST AT 20 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
HANNIBAL.

LAT...LON 3988 9146 3985 9145 3980 9138 3974 9138
      3970 9134 3969 9152 3969 9164 3978 9168
      3995 9170 3995 9145

$$

CVKING
000 
WWUS53 KLSX 192246
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
546 PM CDT MON SEP 19 2005

MOC127-192256-
/O.EXP.KLSX.SV.W.0255.000000T0000Z-050919T2245Z/
MARION MO-
546 PM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

LAT...LON 3988 9146 3985 9145 3980 9138 3974 9138
      3970 9134 3969 9152 3969 9164 3978 9168
      3995 9170 3995 9145

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:25 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 19, 3:25 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT MON SEP 19 2005

.DISCUSSION...
CONCERNS THIS PKG TO BE CNVCTN ACTVTY THIS EVE/TNGT AND THEN
EFFECT TRACK OF RITA TO HAVE ON POPS IN XTNDD. UA MDLS INITIALIZED
FAIR WITH NAM 12Z 85H ABT 30M HI OVR FA. AT 500MB S/WV OVR GT LKS
LIFTING QUICKLY NE WITH FLWG WV COMING OUT OF NRN PLNS TO MOV E.
QSTNRY 500MB HI OVR LA TO BGN RETROGRADING TO TX AND THEN QSTNRY
AGAIN WITH MAIN BAND OF WLYS ACRN NRN TIER U.S. AT LWR LVLS 85H
TROF XTNDD FM SRN MN SW INTO TX/OK PHNDL. STG WAA AHD OF TROF HAS
PUSHED AFTN TEMPS INTO UPR 80S/LWR 90S THIS AFTN. THIS AIRMASS VRY
UNSTABLE WITH SBCAPES 3500-4500 ACRS RGN AND LIS -6/-8. SQLN HAS
DVLPD ALG CDFNT OVR NRN MO/WRN IL AND WL MOV SE DURG EVE AND TNGT.
STGR TSRA MAY CONTAIN DAMAGING WNDS AND LRG HAIL. AMASS BHND FNT
HAS LWR RH AND SUM 5-10F COOLER TEMPS. TEMPS ON TUE TO STIL BE ABV
NRML WITH MSTLY CLR SKIES AND LGT NELY SFC WNDS AS SFC HI BLDS OVR
RGN.

FOR XTNDD NXT CHC FOR PCPN TO BE FRI/SAT FOR NRN ZNS AS S/WV MOVS
ACRS TO N. HV FOLLOWED GFS GUID ON TRACK OF RITA AND INCRSD CLDS
AND POPS IN SRN ZNS SUN NGT. TEMPS TO RMN ABV NRML THRU XTNDD WITH
MAXES IN MID/UPR 80S THRU WKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        68  87  63  89 /  80  10  10  10
QUINCY          61  85  58  86 /  80  10  10  10
COLUMBIA        64  87  60  88 /  80  10  10  10
JEFFERSON CITY  64  87  61  88 /  80  10  10  10
SALEM           65  86  57  85 /  80  10  10  10
FARMINGTON      67  85  56  87 /  80  10  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WDB
Hazardous weather outlook, Sep 19, 3:13 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT MON SEP 19 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
313 PM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT MOVES ACROSS THE REGION. THE MAIN THREAT FROM ANY STORM
THAT BECOMES SEVERE WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN TO MUCH OF THE AREA FRIDAY
THROUGH SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

CVKING

In the hours before

Special weather statement, Sep 19, 12:59 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT MON SEP 19 2005

ILZ095>097-MOZ018>019-026>027-034>035-200100-
ADAMS-BROWN-PIKE-KNOX-LEWIS-MARION-MONROE-RALLS-SHELBY-
1259 PM CDT MON SEP 19 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
800 IN EFFECT UNTIL 8 PM CDT FOR THE FOLLOWING AREA...

IN ILLINOIS THIS WATCH INCLUDES 3 COUNTIES

IN WEST CENTRAL ILLINOIS

ADAMS IL... BROWN IL... PIKE IL...

IN MISSOURI THIS WATCH INCLUDES 6 COUNTIES

IN NORTHEAST MISSOURI

KNOX... LEWIS... MARION...
MONROE... RALLS... SHELBY...

THIS INCLUDES THE CITIES OF...HANNIBAL AND QUINCY.

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:28 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby47 min
Sep 19, 4:18 PM CDTSevere Thunderstorm WarningLSXLewis34 min
Sep 19, 5:37 PM CDTSevere Thunderstorm WarningLSXBoone68 min
Sep 19, 5:48 PM CDTSevere Thunderstorm WarningLSXRalls18 min
Sep 19, 6:03 PM CDTSevere Thunderstorm WarningLSXMoniteau72 min
Sep 19, 6:15 PM CDTTornado WarningLSXMoniteau30 min
Sep 19, 6:18 PM CDTSevere Thunderstorm WarningLSXCallaway72 min
Sep 19, 6:21 PM CDTFlash Flood WarningLSXBoone114 min
Sep 19, 6:28 PM CDTSevere Thunderstorm WarningLSXCole52 min
Sep 19, 6:42 PM CDTSevere Thunderstorm WarningLSXMoniteau37 min
Sep 19, 6:44 PM CDTFlash Flood WarningLSXCallaway, Montgomery3 hr
Sep 19, 6:51 PM CDTSevere Thunderstorm WarningLSXOsage30 min
Sep 19, 6:54 PM CDTTornado WarningLSXCallaway28 min
Sep 19, 6:59 PM CDTTornado WarningLSXMontgomery46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.